Headaches from Protein Shakes

Question:

I am having trouble with high blood pressure. I am in the gym 3 to 4 days a week and I do mostly circuit training. I'm 6' tall and weigh around 195.

I take Cytogen gainer after workouts. Does protein supplementation cause my blood pressure to go up because of what is all in it?  I do know that when I drink my protein shake, I definitely get headaches from it.

Answered By:

Mike Behnken, MS, CSCS ANswers the Fitness Question

Qualifications of Mike Behnken

First and Foremost:  If You Are Experiencing Headaches Before, During or After Training, You Should Consult With Your Doctor

First of all I would look at your training. If you have high blood pressure, it is very important that you breath during your workouts and avoid the Valsalva maneuver (forcefully holding your breath). If it is difficult for you to breath properly during your workouts, you could try to perform isolateral exercises (one side at a time) which do not raise your blood pressure as much.

Cytogen Gainer Looks to be a Standard Protein Blend

Cytogen GainerCytogen Gainer Ingredients:  CytoPro proprietary protein matrix (ultrafiltered whey protein concentrate, milk protein concentrate, calcium caseinate), maltodextrine, flavor and color blend†, xanthan gum, aspartame*

*PHENYLKETONURICS: Contains Phenylalanine.

† Flavor and color blend for Milk Chocolate flavor: Dutch cocoa, chocolate flavor, vanilla flavor.
† Flavor and color blend for Pineapple Vanilla flavor: vanilla flavor, pineapple flavor.
† Flavor and color blend for Strawberry Banana flavor: strawberry flavor, strawberry color, banana flavor.
 
There are really few ingredients if any in Cytogen which are known to cause headaches. The only ingredient which jumps out is the aspartame commonly known as "Equal" which is an artificial sweetener. If you are sensitive to this sweetener which is the same used in most diet sodas and chewing gum you may want to find a protein which is aspartame free.

Likely Causes of Your Headaches

Overexerting Yourself

If you have serious fitness goals you are likely pushing yourself and often you can exercise beyond your current fitness level. If you have high blood pressure it suggests you need to start off from a low level and make small improvements in your program to constantly progress your program.

Excessive straining and holding your breath during weight training can raise your blood pressure to high and even dangerous levels during your workout. Your headaches could be a result of the fluctuations of blood pressure.

Dehydration

Dehydration is known to cause headaches and if you're ingesting a protein supplement such as Cytogen and especially if you have a high protein diet, your needs for water increase.

You should be drinking fluids (water, Gatorade, etc.) before, during and after your workouts to ensure you stay properly hydrated.

Allergic Reaction

As mentioned above many people are sensitive to Aspartame which although cleared by the FDA has a laundry list of side effects. Look at any anti- artificial sweetener website (there are a lot of them) and you will see that Aspartame causes side effects ranging from headaches to hearing loss and everything in between.

You may want to write a letter to the FDA asking them, "If aspartame is safe, why have a warning on labels of foods/drinks containing it?"

Your best bet is to make sure you train properly beginning with lower intensity exercises, breath properly during your workouts, exhaling on the concentric (positive) portion of the lifts, and inhaling on the eccentric (negative) part, drink plenty of water and try a post workout supplement which is free of artificial sweeteners or uses something besides aspartame.

Essential Information about Dietary Supplements


Back to Personal Trainer Questions


blog comments powered by Disqus